From Honolulu, Hawaii, USA:
My five year old daughter has had diabetes for almost a year. Now that she has grown, they have increased her calorie intake which increases her carb intake. She was taking more insulin due to the increase, but she was dipping down really low in the evening before bed (so low that she had her first low blood sugar reaction). I was scared, so I stepped her insulin dose down to where she doesn't go low. Now she is taking less insulin than before the carb increase. Why is that? How can I watch her better at night? I check on her every hour, and I even have a baby monitor, but she was so quiet when it happened.
I can certainly understand your concern about avoiding those low blood sugars, especially in the evening. It is not uncommon for insulin and calorie needs to change while kids are growing. You don't mention what type of insulin she is taking. I would recommend, if you are not using it already, discussing with your health care team the use of Humalog insulin for carb coverage. Because this is a shorter acting insulin, the risk of low blood sugar is less than when Regular is used. She would still need a longer acting insulin in the background, such as NPH or Ultralente. Another good resource for you and your family would be a book called Sweet Kids: How to Balance Diabetes Control & Good Nutrition with Family Peace This is a wonderful resource for families who live with diabetes.
Original posting 25 Sep 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.